When I was in the hospital they removed the IV from my left hand and put it in the right hand because my left hand became swollen probably due to infiltration of the IV. The swelling is gone but the vein that was used is tender and hurts when I push on it. Does that sound normal? It is also a little tender down around that wrist bone.
I have a thrombosed vein from my IV as well (surgery was on May 16). I am a vetran of more IV's than anyone can count (I actually had a surgically placed port for 10 years and started my own IVs) and have found that anytime a narcotic is used (morphine, demerol, etc.), I will end up with a thrombosis. Applying wet heat helps -like hot towels or one of those heat up in the microwave wheat-filled cushions. The pain will go away and the hardness takes a long time to resolve. Make sure you exercise the arm and drink lots of water - something you should always do anyway! I hope your discomfort goes away soon. Take care,
They stabbed through the vein in my left hand before my surgery because apparently some little membrane thing that controls your blood flow wouldn't let the needle through. So within 5 minutes I had a huge blood pocket on my hand, and it was hard, painful, and swollen for some time. They did tell me to put moist heat on it, and it really did help. All the swelling is gone now, and there's just some soreness left over the vein area itself.
Nothing hurts more than when your IV infiltrates. I had one do that last year when I had hyst. I`ll tell you what that rivaled the pain from hematoma that also developed. My arm where the IV was was the size of a jumbo egg and stayed that way about 2 months. To this day there is nerve damage. From what u describe you are doing fine. But if u have any concerns whatsoever call your dr and he can take a look at it and if needed prescribe antibiotics. If it is bothersome I found that warm compresses helped. It sounds to me that u r healing and it will resolve on its own.
I also had my IV infiltrate after my surgery. I kept telling the nurse that it hurt when she was giving me meds through the IV, and she kept telling me that was normal (that was on MOnday), and on Tuesday afternoon, my mom and hubby came to the hospital and my mom noticed that my hand was very swollen. When I called the nurse, she came and said taht it had infiltrated. My fingers, hand, and half way up my arm were swollen 3 times their normal size. My hand and arm were so sore for about 5 weeks. The doctor said that this was normal. I am sorry that you have to indure this. Try putting a very warm cloth on your hand. This seems to help a little. Hope you feel better soon. Kasie
Hi there - sorry to hear you're so uncomfortable, Greenthumbs. I always have problems with IV sites due to inflammation and poor veins. Does your vein feel hard to the touch? If so, you may want to ask your docotor if you've developed local thrombophlebitis. When I do, my doc prescribes lidicaine patches that help a bit (they do make the arm numb, so at first it is an odd sensation, but they are helpful to use when the pain is unbearable).
Hope that helps! My best thoughts and wishes are with you!
I did not have any complications at the IV sites from either of my recent surgeries. Still, I had the same tenderness and pain at these sites. This discomfort lasted for several months. I suspect that some of us are simply more sensitive to this pain. Overall, I have an extremely high pain tolerance.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.